Nebraska, 2003Flood in Nebraska, April 30, 2003
April 30, 2003 · NWS OAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 30, 2:25 AM CST, 7 hours 35 minutes earlier.
Area forecast discussion, Apr 30, 2:25 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT WED APR 30 2003
IN NEAR TERM PERIODS OF THUNDERSTORMS LIKELY DURING MRNG HOURS WITH
STRONG POSITIVE THETA E ADVECTION OVER WARM FRONT. AREAS OF HEAVY
RAIN ESPCLY FM ACROSS NE AND E CNTRL NEB INTO W CNTRL IA. WILL NOT
GO WITH FLOOD BUT CONTINUE TO HANDLE WITH FFWS AND STAEMENTS AS
NEED. BASED ON EXPECTED POSITION OF FRONTAL BNDRY AND FORECAST CAPE
APPEARS NOW THAT MAIN CONCERN FOR SVR WEATHER THREAT DURING AFTN AND
EVE HOURS MAY BE SHIFTING MORE TOWARD SE NEB AND SW IA. AFTER FIRST
PTN OF EVENING BNDRY SHIFTS SEWD WITH TSTMS POTENTIAL DIMINISHING
OVER ALL OF THE AREA AFT 06Z WITH LINGERING SHOWERS. COOLER THU WITH
SMALL CHC OF SHOWERS IN THU NRN ZONES IN COLD ADVECTION PATTERN AS
WEAK SHORTWAVE CROSSES AREA. SFC RIDGE BUILDS SWD ACROSS REGION THU
NITE INTO FRI FOR MAINLY DRY CONDITONS. RETURN FLOW STARTS TO
DEVELOP FRI NIGHT AND SAT. HOWEVER APPEARS MAIN POTENTIAL FOR NEXT
SGFNT CHC FOR SHOWERS AND THUNDERSTORMS WILL START MORE IN THE SAT
NIGHT AND SUN PERIOD AS NEXT VIGOROUS SHORTWAVE AND SFC LOW MOVE
INTO NRN PLAINS INTERACT WITH LOW LEVEL WARM MOIST ADVECTION.
.OMA...NONE.
WIESE
Hazardous weather outlook, Apr 30, 4:20 AM CST, 5 hours 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 AM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN EASTERN
NEBRASKA AND SOUTHWEST IOWA...MAINLY TO THE SOUTH OF A LINE FROM
COLUMBUS TO ONAWA. DAMAGING WINDS AND LARGE HAIL SHOULD BE THE
PRIMARY HAZARDS. HOWEVER A FEW TORNADOES ARE POSSIBLE ESPECIALLY
ALONG AND SOUTH OF A LINE FROM AROUND FAIRBURY TO RED OAK. IN
THIS AREA WIND SHEAR WILL COMBINE WITH MOIST AND VERY UNSTABLE
AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS AS
A LOW PRESSURE IN WESTERN KANSAS MOVES NORTHEAST ALONG A WARM
FRONT EXTENDING ACROSS SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. THE
POTENTIAL FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING
WINDS AND ISOLATED TORNADOES WILL CONTINUE INTO THIS EVENING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A
FAIRBURY NEBRASKA TO RED OAK IOWA LINE.
IN ADDITION TO THE RISK OF SEVERE WEATHER...AREAS OF HEAVY
RAINFALL WITH THUNDERSTORMS OVERNIGHT HAVE GENERATED SOME
FLOODING THIS MORNING IN PORTIONS OF EASTERN NEBRASKA. THE
POTENTIAL FOR AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING
MAINLY NORTH OF A LINE FROM SEWARD TO RED OAK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SATURDAY NIGHT INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
THERE IS A HIGH LIKELIHOOD THAT STORM SPOTTER ACTIVATION WILL
BE NEEDED TODAY IN EAST CENTRAL AND SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. THE POTENTIAL FOR SPOTTER ACTIVATION WILL
CONTINUE IN PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
THIS EVENING.
GW
In the hours before
Local storm report, Apr 30, 5:19 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
619 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM 2 N GLENWOOD IA .75 INCH HAIL
04/30/03 MILLS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Flood, Dodge
- When
- April 30, 10:00 AM CST to 11:45 PM CST
- Where
- Dodge forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Heavy rainfall during the early morning hours of April 30th caused Maple Creek near Nickerson to flood, with the creek cresting at 11.3 feet during the afternoon on the 30th. Flood stage at Nickerson is 10 feet. Unofficial rainfall totals included around 6 inches at Howells and 4 inches near Dodge, both on the upper reaches of the Maple Creek basin.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, April 30, 2003$31 million · F1 · 42 events
- Tornado and Hail in Texas, April 30, 200311 injured · $1.5 million · F1 · 4 events
- Tornado and Flash Flood in Iowa, April 30, 2003$8.4 million · F0 · 44 events
- Lightning Strike in Iowa, April 30, 20031 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 30, 2003$457,000 · F0 · 51 events
- Flash Flood and Hail in Georgia, April 30, 2003$150,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Missouri, April 30, 2003$3,000 · F0 · 71 events
- Hail in Missouri, April 30, 2003$100,000 · 1.75 in hail · 1 event
- Tornadoes and Hail in Kansas, April 30, 2003F0 · 46 events
- Hail and Lightning Strike in North Carolina, April 30, 2003$40,000 · 1 in hail · 8 events
- Hail in Oklahoma, April 30, 2003$4,000 · 2.5 in hail · 22 events
- Damaging Wind in Alabama, April 30, 2003$27,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350116.